Pfizer has updated the US label of its smoking cessation drug Chantix to warn doctors to keep an eye out for potentially serious neuro-psychiatric symptoms, including behavioural changes, agitation, depression, suicidal ideation and suicidal behaviour.

The move was spurred by an ongoing safety review of post-marketing reports by the US drug giant and the US Food and Drug Administration, which found that, although a causal relationship between Chantix (varenicline) and these reported symptoms has not been established, “an association could not be excluded”.

Some cases may have been complicated by the symptoms of nicotine withdrawal in patients who stopped smoking, but not all patients experiencing these symptoms had managed to kick the habit. Furthermore, some patients with pre-existing psychiatric illness experienced a worsening of their conditions, the company said, explaining the less than clear-cut nature of the reported observations.

A label update containing similar information was added back in November, but the warnings have been strengthened to heighten awareness of the reported post-marketing events, and enable patients and doctors to play “an important role in mitigating potential risk and ensuring the full benefits of Chantix can be realised”.

’Breakthrough’ drug
Dr Joe Feczko, chief medical officer at the group, stressed that Chantix is “a real breakthrough medicine that has helped many smokers who want to quit”, and added that Pfizer hopes the labelling change will “further facilitate the important dialogue that should always occur between patients and their doctors when considering any prescription medication”.

Chantix, a selective nicotinic acetylcholine receptor partial agonist, is the first non-nicotine prescription treatment for smoking cessation in almost a decade, and has been prescribed to more than 4 million patients in the USA since its approval there in May 2006, Pfizer noted.